Pennsylvania, 2022

Flash Flood in Pennsylvania, July 28, 2022

July 28, 2022 · NWS PBZ · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across the Pittsburgh region with the passage of a shortwave trough. Sufficient moisture and instability led to brief, isolated downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered showers and thunderstorms developed across the Pittsburgh region with the passage of a shortwave trough. Sufficient moisture and instability led to brief, isolated downpours. Some thunderstorm segments had a storm motion which resulted in places receiving a quick inch or more in less than an hour. This resulted in isolated flash flooding in the Pittsburgh metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 28, 7:45 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 28, 7:45 AM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
845 AM EDT Thu Jul 28 2022

.SYNOPSIS...
Periodic shower and thunderstorm chances will continue through
Friday with a couple of crossing disturbances. Dry weather
returns Saturday under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
A shortwave trough is expected to cross the region today.
Scattered showers and thunderstorms are expected with its
approach and passage. The highest chances for rain are expected
E-S of PIT where passage of the trough is progged during a more
favorable aftn timing, with slightly better instability. Sfc
CAPE near 1000 j/kg, 30-40kt 0-6km shear, and dry mid lvl air
could result in an isolated damaging wind potential E-S of PIT,
where SPC has outlined this area in a Marginal Risk/isolated
coverage for severe storms. The main limiting factor in severe
storm development should be the cloud cover limiting diurnal
destabilization, and less than optimal lapse rates.

The trough should exit Wrn PA by mid to late aftn, with
diminishing POPs from W-E. Sufficient storm motion and low chcs
for training cells should limit/preclude a flood potential.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A stronger shortwave trough, and its associated sfc cold front,
is expected to approach and cross the Upper Ohio Valley region
later tonight and Friday. Scattered-numerous showers are
expected with shortwave supported ascent and moist advection.
Instability is expected to remain limited, keeping thunderstorm
chances relatively low.

The cold front should complete its passage by Friday evening,
with sfc high pressure then expected to build across the Great
Lakes/Upper Ohio Valley region under NW flow aloft. This should
result in a return to dry, less humid weather through the
remainder of the period. Temperatures should average near
seasonable levels after the passage of the Friday cold front.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The sfc high should begin to move east of the area later Sunday.
A gradual moisture return as the flow veers to the south could
result in a few showers late across the higher terrain of WV.

An upper trough is then expected to track ewd from the Midwest
Sunday night through early in the week. Scattered showers and
thunderstorms should increase with continued shortwave
supported ascent and moisture return ahead of the trough.

The trough should move east of the region by Tuesday night, as
dry weather and increasing heat return by midweek as an upper
ridge builds across much of the Central and Eastern CONUS.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
MVFR/IFR cigs and scattered shra will continue to impact all
terminals through the morning/early aftn hours as a shortwave
trough treks across the region. CAM guidance and BUFKIT
indicated elevated instability supports a chance for tsra
development, mainly between 15Z-20Z, though extensive cloud
cover and warm mid levels hinders confidence in actual
materialization. Thus, a TEMPO group has been added to reflect
potential timing, but confidence in tsra development remains
low.

A return to VFR is then expected this eve within shortwave
ridging, though additional shra may develop overnight with the
approach of a cold front. Confidence in coverage and placement
is rather low attm, thus has been excluded from the recent TAF
issuance.

.Outlook...
Restrictions are possible early Fri with that crossing cold
front, but general improvement to VFR is expected thereafter and
through the weekend under building high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 28, 7:56 AM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
856 AM EDT Thu Jul 28 2022

PAZ016-022-023-031-073>076-WVZ012-021-509>514-291300-
Jefferson PA-Armstrong-Indiana-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
856 AM EDT Thu Jul 28 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms with damaging wind gusts are possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-029-
WVZ001>004-291300-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Washington-Hancock-Brooke-
Ohio-Marshall-
856 AM EDT Thu Jul 28 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 19 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
July 28, 11:35 AM EST to 12:05 PM EST
Where
Allegheny County, 0.68 mi W of Rook to 0.65 mi ESE of Glendale
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.399, -80.083

A thunderstorm produced heavy rainfall of around an inch in around a half an hour across a portion of Carnegie. The Pittsburgh fire chief reported flash flooding along Washington Ave between Hope Hollow and Boden Ave.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049318.